Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 20, 2006, 6:18 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2006, 6:18 PM CDT (23:18 UTC)
- Expired
- Aug 20, 2006, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:45 PM CDT | FLASH FLOOD | Palo Duro Canyon, TX | PARK RANGER IN PALO DURO CANYON SAID HE CLOSED PARK ROAD 5 AT THE NUMBER 1 WATER CROSSING DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 202319 FFWAMA TXC375-381-210215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 618 PM CDT SUN AUG 20 2006 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR POTTER COUNTY IN THE PANHANDLE OF TEXAS RANDALL COUNTY IN THE PANHANDLE OF TEXAS INCLUDING THE CITIES OF...AMARILLO...CANYON * UNTIL 915 PM CDT * AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR LAKE TANGLEWOOD...OR ABOUT 7 MILES NORTHEAST OF CANYON...MOVING NORTHEAST AT 5 MPH. OTHER THUNDERSTORMS CONTINUE TO DEVELOP ACROSS POTTER AND RANDALL COUNTIES PRODUCING RAINFALL RATES OF ONE TO ONE AND A HALF INCHES. NUMEROUS REPORTS OF STREET FLOODING BEING RECEIVED THROUGHOUT AMARILLO AND CANYON. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO CANYON AND AMARILLO EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3478 10210 3479 10167 3558 10164 3556 10210 $$ KJS
1 follow-up statement
000 WGUS74 KAMA 210135 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 832 PM CDT SUN AUG 20 2006 TXC375-381-210215- POTTER TX-RANDALL TX- 832 PM CDT SUN AUG 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR RANDALL AND POTTER COUNTIES... AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED ABOUT 10 MILES NORTHEAST OF HEREFORD TO 17 MILES SOUTHWEST OF HEREFORD...MOVING NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO CANYON...LAKE TANGLEWOOD...CANYON AND AMARILLO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3478 10210 3479 10167 3558 10164 3556 10210 $$ KJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:31 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 20, 2:31 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT SUN AUG 20 2006 .DISCUSSION... UPPER HIGH OVER NORTH CENTRAL TEXAS/SOUTH CENTRAL OKLAHOMA CONTINUES TO ROTATE SUBTROPICAL MOISTURE AND SHORT WAVE TROUGHS AROUND IT THROUGH WEST TEXAS AND EASTERN NEW MEXICO. ONE SUCH SHORT WAVE IS ROTATING AWAY FROM THE AREA...IN SOUTHEAST COLORADO...BUT IT WILL STILL HAVE AN INFLUENCE ON OUR WEATHER THROUGH THE NEXT 24 HOURS. ANOTHER SHORT WAVE NEAR ABQ SEEMS TO BE FIRING THE CONVECTION IN EASTERN NEW MEXICO. THE LEAD COLORADO WAVE WILL PROVIDE LIFT FOR THUNDERSTORMS ACROSS THE NORTHERN ZONES AS IT MOVES ACROSS SOUTHWEST KANSAS LATE TONIGHT AND EARLY MONDAY. THE NEXT SHORT WAVE WILL OFFER LIFT TO THE STORMS FURTHER SOUTH. WITH THIS IN MIND HAVE INCREASED POPS A LITTLE FOR TONIGHT INTO TUESDAY. MORE WAVES WILL MOVE THROUGH THE UPPER RIDGE AS IT SLOWLY MIGRATES BACK TO THE WEST THROUGH TUESDAY NIGHT...SO WILL KEEP POPS IN THE CHANCE CATEGORY. AS THE RIDGE BUILDS BACK ACROSS THE SOUTHERN ROCKIES AND ADJACENT SOUTHERN HIGH PLAINS...WE THINK OUR THUNDERSTORM COVERAGE WILL LESSEN SOMEWHAT AS FLOW ALOFT BECOMES WEAK AND THE BETTER QUALITY SUBTROPICAL MOISTURE GETS SHUNTED WESTWARD. IT APPEARS THAT THE PANHANDLES WILL COME UNDER A WEAK NORTHWEST FLOW ALOFT BY THE END OF THE WEEK AND THIS MAY BRING MOUNTAIN CONVECTION THIS WAY IF IT HAS A SHORT WAVE WITH IT TO SUSTAIN ITSELF THROUGH THE NIGHT. THE GFS HAS NOW BACKED OFF ON ITS COLD FRONT FOR EARLY NEXT WEEKEND. WOULD NOT BE SURPRISED TO SEE IT SHOW BACK UP IN THE MODEL AS WE GO THROUGH THE WEEK. HAVE GENERALLY FOLLOWED THE COOLEST GUIDANCE NUMBERS FOR TEMPERATURES THROUGH THE FIRST COUPLE OF DAYS AND THEN WENT A DEGREE OR TWO BELOW THE MEX NUMBERS THROUGH THE REST OF THE FORECAST CYCLE AS THE GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE ON THE WARM UP. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 65 81 63 83 / 60 50 40 40 BEAVER OK 65 75 61 87 / 80 60 40 40 BOISE CITY OK 62 82 60 82 / 60 40 40 40 BORGER TX 69 81 69 87 / 80 50 40 40 BOYS RANCH TX 66 85 65 85 / 70 40 40 40 CANYON TX 64 82 63 84 / 60 40 40 40 CLARENDON TX 68 82 67 86 / 60 50 40 40 DALHART TX 63 82 62 82 / 70 40 40 40 GUYMON OK 66 81 64 85 / 80 50 40 40 HEREFORD TX 64 79 64 83 / 60 40 40 40 LIPSCOMB TX 67 79 63 87 / 80 60 40 40 PAMPA TX 68 80 66 84 / 70 50 40 40 SHAMROCK TX 71 81 67 87 / 60 50 40 40 WELLINGTON TX 71 83 68 87 / 60 50 40 40 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/15
Hazardous weather outlook, Aug 20, 1:00 PM CDT, 5 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN AUG 20 2006 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THOUGH STORMS ARE LIKELY TO MOVE FASTER THAN IN RECENT DAYS...BRIEF HEAVY RAINS MAY STILL BE CAPABLE OF PRODUCING ISOLATED FLOODING... PARTICULARLY IN FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH FRIDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN AS HIGH LEVELS OF MOISTURE REMAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON FOR FLOODING REPORTS. JORDAN
In the hours before
Special weather statement, Aug 20, 2:55 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 255 PM CDT SUN AUG 20 2006 TXZ011-012-202100- OLDHAM TX-POTTER TX- 255 PM CDT SUN AUG 20 2006 ...STRONG THUNDERSTORMS IN OLDHAM AND POTTER COUNTIES... AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES NORTHEAST OF ADRIAN...10 MILES NORTHWEST OF BUSHLAND...AND 10 MILES NORTHWEST OF AMARILLO MOVING NORTHEAST AT 15 MPH. FREQUENT LIGHTNING...UP TO ONE HALF INCH SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL WILL FALL IN A SHORT PERIOD OF TIME RESULTING IN REDUCED VISIBILITIES AS WELL AS RAPID PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY ALONG INTERSTATE 40 BETWEEN VEGA AND ADRIAN AND BETWEEN AMARILLO AND BOYS RANCH. PERSONS INVOLVED IN OUTDOOR RECREATIONAL ACTIVITIES ALONG THE CANADIAN RIVER SHOULD ALSO BE PREPARED FOR RAPID RISES IN RIVER LEVELS...MAINLY LATER THIS AFTERNOON AND EVENING...AS HEAVY RAINFALL WILL OCCUR OVER THE RIVER DRAINAGE BASIN UPSTREAM OF THE RIVER BRIDGE NORTH OF AMARILLO. PEOPLE IN EASTERN OLDHAM AND POTTER COUNTIES...INCLUDING THE CITIES OF AMARILLO AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
Special weather statement, Aug 20, 4:05 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 405 PM CDT SUN AUG 20 2006 TXZ012-017-202200- POTTER-RANDALL- 405 PM CDT SUN AUG 20 2006 ...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES... AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS POTTER AND RANDALL COUNTIES. THE STRONGEST THUNDERSTORMS WERE LOCATED OVER NORTHWESTERN AND NORTHEASTERN AMARILLO...AS WELL AS 5 MILES EAST OF CANYON. THESE STORMS WERE MOVING OFF TO THE EAST AT 15 MPH. VERY HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH... AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY HEAVY RAINFALL WILL ALSO RESULT IN RAPID PONDING OF WATER ON ROAD SURFACES IN AMARILLO...AND COULD CAUSE MINOR FLOODING IN LOW-LYING AREAS. VERY HEAVY RAINFALL NORTHWEST OF AMARILLO COULD ALSO RESULT IN RAPID RISES IN THE CANADIAN RIVER... AND PERSONS INVOLVED IN OUTDOOR ACTIVITIES ALONG THE RIVER SHOULD BE PREPARED FOR RAPID RISES IN RIVER LEVELS. PERSONS IN PALO DURO CANYON STATE PARK SHOULD ALSO BE PREPARED TO SEEK SHELTER AS THE THUNDERSTORMS MOVE TOWARDS THE PARK FROM THE WEST. PEOPLE IN POTTER AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:09 PM CDT | Flash Flood Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 12 more | 51 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.